Nebraska, 2005

Hail and Damaging Winds in Nebraska, May 7, 2005

May 7, 2005 · NWS LBF · 24 events in 12 counties and zones

22 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 7, 12:47 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 7, 12:47 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
147 PM CDT SAT MAY 7 2005

.DISCUSSION...
SEVERE WEATHER DISCUSSION...ATMOSPHERE SHOWING STRONG LINEAR SHEAR
THIS AFTN. RICHER MOISTURE APPEARS TO BE LINED UP N-S VICINITY
HIGHWAY 83. COLD FRONT WILL PUSH EAST TO NEAR KVTN-KLBF LINE THIS
AFTERNOON WITH LINE OF THUNDERSTORMS DEVELOPING AND PUSHING SLOWLY
EAST TONIGHT. LARGE HAIL IS THE PRIMARY CONCERN WITH FREEZING LEVEL
AROUND 10KFT AGL.

SUNDAY...WRAP AROUND CLOUDS AND SHRA AS THE H5 COLD POOL DRIFTS EAST
ACROSS SD.

MONDAY...SFC HIGH PRESSURE AND SHORT WAVE RIDGE PRODUCE DRY AND
PARTLY CLOUDY SKIES.

TUESDAY...ATM SETS UP FOR SUPERCELL STORMS DEVELOPING ACROSS THE
NEB PANHANDLE IN THE AFTN.  SFC LOW...H5 LOW...GOOD THETA E
ADVECTION...TRIPLE PT VCNTY KIBM...GOOD DIRECTIONAL SHEAR.

WEDNESDAY THROUGH SATURDAY...TIME HEIGHTS FOR GFS AND DGEX BOTH
SHOW LOW LEVEL MOISTURE AND COLD AIR ALOFT PRODUCING COOL AND
GENERALLY SHRA TYPE WEATHER. THE H5 LOW MOVES VERY SLOWLY EAST
DURING THIS TIME FRAME SO FCST IS FOR SHRA WED AND THU. DRY FOR FRI
AND SAT AS TYPICAL FCST UNCERTAINTIES DEVELOP.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, May 7, 1:50 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT SAT MAY 7 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-081100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
251 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A SURFACE FRONT IS EXPECTED TO BE THE FOCUS OF THUNDERSTORM
DEVELOPMENT THIS EVENING AS IT MOVES NORTHEAST ACROSS NEBRASKA. WITH
MOIST AND VERY UNSTABLE CONDITIONS IN PLACE ACROSS WESTERN
NEBRASKA...SEVERE STORMS ARE LIKELY. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. HOWEVER THERE IS AN SLIGHT CHANCE OF AN
ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL
NEBRASKA ON SUNDAY. WITH THE FRONT THROUGH CENTRAL NEBRASKA...THE
RISK AREA IS ALONG AND EAST OF HIGHWAY 281.

THEN FAIRLY QUIET WEATHER IS EXPECTED UNTIL TUESDAY NIGHT WHEN
ANOTHER SYSTEM MOVES THROUGH THE PLAINS. THEN...THUNDERSTORMS ARE
AGAIN EXPECTED WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CAN BE EXPECTED TONIGHT...MAINLY EAST OF A
MERRIMAN TO IMPERIAL LINE...HOWEVER WEST ACTIVATION MAY BE REQUIRED
TO THE WEST. SPOTTER ACTIVATION MAY ALSO BE REQUIRED TOMORROW
AFTERNOON.

MASEK

In the hours before

Local storm report, May 7, 10:05 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1105 AM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             13 W STAPLETON          41.48N 100.76W
05/07/2005  1.00 INCH        MCPHERSON          NE   PUBLIC

&&

HANNON
Special weather statement, May 7, 12:59 PM CST, 1 hour 25 minutes before
NEZ005>010-024>029-036>038-059-071-094-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
159 PM CDT SAT MAY 7 2005

THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF

       CENTRAL NEBRASKA

SEVERE THUNDERSTORM WATCH NUMBER 223 IS EFFECTIVE THIS SATURDAY
AFTERNOON AND EVENING FROM 150 PM UNTIL 900 PM CDT.

NEBRASKA COUNTIES INCLUDED IN THE WATCH ARE

BLAINE...BOYD...BROWN...CHERRY...CUSTER
FRONTIER...GARFIELD...HOLT...HOOKER...KEYA PAHA...LINCOLN
LOGAN...LOUP...MCPHERSON...ROCK...THOMAS...WHEELER

CDC

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

22 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
May 7, 2:24 PM CST
Where
Lincoln County, 8 mi SE of Wallace
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.750, -101.067

Hail, Lincoln

When
May 7, 2:45 PM CST to 2:50 PM CST
Where
Lincoln County, North Platte Arpt
Measured
1.5 in hail
Property damage
$15,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.133, -100.717

Hail, Chase

When
May 7, 1:54 PM MST
Where
Chase County, 2 mi SSE of Champion
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.433, -101.733

Hail, Lincoln

When
May 7, 3:00 PM CST
Where
Lincoln County, 10 mi S of Wallace
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.683, -101.167

Hail, Logan

When
May 7, 3:05 PM CST
Where
Logan County, 5 mi S of Stapleton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -100.517

Hail, Chase

When
May 7, 2:15 PM MST
Where
Chase County, 5 mi N of Wauneta
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -101.367

Hail, Cherry

When
May 7, 3:15 PM CST
Where
Cherry County, 30 mi S of Valentine
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.433, -100.550

Hail, Logan

When
May 7, 3:19 PM CST
Where
Logan County, Stapleton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.483, -100.517

Hail, Custer

When
May 7, 3:20 PM CST
Where
Custer County, Anselmo
Measured
1.25 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.617, -99.867

The hail, combined with estimated wind gusts of 52kts, damaged roofs and siding on homes and produced moderate body damage to vehicles.

Thunderstorm Wind, Custer

When
May 7, 3:20 PM CST
Where
Custer County, Anselmo
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.617, -99.867

Thunderstorm winds broke off eight inch diameter tree limbs.

Hail, Hayes

When
May 7, 3:39 PM CST
Where
Hayes County, 14 mi NNW of Hayes Center
Measured
1.5 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.700, -101.117

Hail, Blaine

When
May 7, 3:44 PM CST
Where
Blaine County, 2 mi N of Brewster
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.967, -99.867

Hail, Lincoln

When
May 7, 3:45 PM CST
Where
Lincoln County, 7 mi S of Dickens
Measured
2.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.717, -100.983

Hail, Custer

When
May 7, 4:00 PM CST
Where
Custer County, 9 mi NNW of Anselmo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.733, -99.933

Thunderstorm Wind, Lincoln

When
May 7, 4:17 PM CST
Where
Lincoln County, North Platte Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.133, -100.717

Hail, Brown

When
May 7, 4:17 PM CST
Where
Brown County, 3 mi N of Long Pine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.583, -99.700

Hail, Cherry

When
May 7, 3:20 PM MST
Where
Cherry County, 58 mi SSW of Merriman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.133, -102.133

Hail, Keya Paha

When
May 7, 4:28 PM CST
Where
Keya Paha County, 6 mi SE of Springview
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.750, -99.650

Hail, Rock

When
May 7, 4:40 PM CST
Where
Rock County, 4 mi N of Bassett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.633, -99.517

Hail, Lincoln

When
May 7, 4:42 PM CST
Where
Lincoln County, 20 mi NNE of Brady
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.300, -100.217

Hail, Loup

When
May 7, 4:45 PM CST
Where
Loup County, Almeria
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -99.517

Hail, Custer

When
May 7, 4:47 PM CST
Where
Custer County, 8 mi NW of Sargent
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.717, -99.483

Hail, Holt

When
May 7, 5:31 PM CST
Where
Holt County, 11 mi SSW of Atkinson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.383, -99.050

Hail, Custer

When
May 7, 5:45 PM CST
Where
Custer County, Sargent
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.633, -99.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446738, 5446739, 5446741, 5446740, 5446746, 5446742, 5446748, 5446747, 5446744, 5446745, 5446749, 5446743, 5446750, 5446753, 5446751, 5446754, 5446752, 5446757, 5446756, 5446758, 5446755, 5446759, 5446846, 5446847.